Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2014, 3:20 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 3:20 PM MDT (21:20 UTC)
- Expired
- Aug 1, 2014, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
104
WGUS55 KSLC 012120
FFWSLC
UTC025-053-020015-
/O.NEW.KSLC.FF.W.0019.140801T2120Z-140802T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT FRI AUG 1 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
WESTERN KANE COUNTY IN UTAH...
* UNTIL 615 PM MDT
* AT 316 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE EASTERN PORTION OF ZION NATIONAL PARK. RADAR
ESTIMATES INDICATE THAT UP TO ONE INCH OF RAIN HAS ALREADY FALLEN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
THE NORTH FORK OF THE VIRGIN RIVER IN ZION NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3733 11290 3725 11290 3724 11294 3716 11301
3716 11303 3727 11299 3735 11301
$$
LC2 follow-up statements
738
WGUS75 KSLC 012303
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 PM MDT FRI AUG 1 2014
UTC025-053-020015-
/O.CON.KSLC.FF.W.0019.000000T0000Z-140802T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
503 PM MDT FRI AUG 1 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
EAST CENTRAL WASHINGTON AND WESTERN KANE COUNTIES...
AT 457 PM MDT...DOPPLER RADAR ESTIMATES INDICATE THAT UP TO ONE INCH
OF RAIN HAS ALREADY FALLEN IN THE EASTERN PORTION OF ZION NATIONAL
PARK.
ALTHOUGH RAIN HAS DIMINISHED...RUNOFF FROM THE HEAVY RAIN EARLIER
WILL CONTINUE TO CAUSE CREEKS AND DRAINAGES ALONG THE NORTH FORK OF
THE VIRGIN RIVER WITHIN ZION NATIONAL PARK TO RUN HIGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3733 11290 3725 11290 3724 11294 3716 11301
3716 11303 3727 11299 3735 11301
$$
LC381
WGUS75 KSLC 020011
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
611 PM MDT FRI AUG 1 2014
UTC025-053-020019-
/O.EXP.KSLC.FF.W.0019.000000T0000Z-140802T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
611 PM MDT FRI AUG 1 2014
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND WESTERN
KANE COUNTIES WILL EXPIRE AT 615 PM MDT...
RUNOFF FROM EARLIER PRECIPITATION ALONG THE NORTH FORK OF THE VIRGIN
RIVER HAS DIMINISHED AND RIVER AND STREAM LEVELS WILL CONTINUE TO
DECREASE. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR
THE LATEST WEATHER INFORMATION.
LAT...LON 3733 11290 3725 11290 3724 11294 3716 11301
3716 11303 3727 11299 3735 11301
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:44 PM MDT, 36 minutes earlier.
Area forecast discussion, Aug 1, 2:44 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 244 PM MDT FRI AUG 1 2014 .SYNOPSIS...HIGH PRESSURE ALOFT WILL STRENGTHEN ACROSS THE INTERIOR WEST OVER THE FIRST HALF OF THE UPCOMING WEEKEND. A STRONGER AND SIGNIFICANTLY MOISTER WEATHER DISTURBANCE WILL LIFT NORTH THROUGH THE GREAT BASIN AND IMPACT MUCH OF UTAH SUNDAY THROUGH EARLY NEXT WEEK. && .DISCUSSION...A RIDGE OF HIGH PRESSURE REMAINS CENTERED OVER THE GREAT BASIN THIS AFTERNOON...WITH A SOMEWHAT MOIST AIRMASS TRAPPED UNDERNEATH IT...AS PRECIPITABLE WATER VALUES OVER UTAH AND SOUTHWEST WYOMING ARE HOVERING BETWEEN 0.8 AND 1.0 INCHES. SHOWERS AND THUNDERSTORMS ARE INITIATING OFF THE HIGHER TERRAIN OF CENTRAL AND SOUTHERN UTAH YET AGAIN THIS AFTERNOON...WITH SOME OF THESE STORMS PRODUCING HEAVY RAINFALL. WITH RELATIVELY LITTLE SYNOPTIC SCALE FORCING...THESE STORMS ARE GENERALLY EXPECTED TO DISSIPATE AROUND SUNSET. ONE POSSIBLE EXCEPTION IS IN SOUTHWEST UTAH...WHERE THE HRRR IS PRODUCING SCATTERED THUNDERSTORMS BETWEEN 02Z AND 07Z. THAT SAID...HAVE KEPT POPS THERE IN THE SLIGHT CHANCE CATEGORY AFTER 00Z SATURDAY...AS THE HRRR HAS BEEN OVERDOING CONVECTION SOME TODAY. SATURDAY SHOULD BE FAIRLY SIMILAR TO TODAY WITH THE RIDGE OVERHEAD...AND SHOULD BE THE WARMEST DAY OF THE WEEK IN MOST LOCATIONS. SOME ADDITIONAL CONVECTION IS POSSIBLE ALONG THE NEVADA AND ARIZONA BORDERS...BUT THE BEST MOISTURE SHOULD REMAIN SOUTH OF THE CWA THROUGH 00Z SUNDAY. MODELS ARE STILL PROMOTING A GOOD SHORTWAVE TROUGH MOVING THROUGH THE GREAT BASIN ON SUNDAY AND MONDAY...WITH AN IMPRESSIVE MOISTURE SURGE INCREASING PW VALUES TO ABOVE AN INCH ACROSS MUCH OF THE REGION. KEPT POPS AND QPF VALUES HIGH FOR SUNDAY THROUGH TUESDAY...WITH SIGNIFICANTLY COOLER TEMPERATURES. ONE CONCERN COULD BE THE POSSIBILITY THAT THE BEST FORCING STAYS OVER NEVADA AS SHOWN IN THE 12Z GFS...BRINGING UTAH CLOUD COVER BUT LESS RAIN THAN EXPECTED...BUT MOST DEPICTIONS OVER THE PAST FEW SHIFTS HAVE HAD A NEAR DIRECT HIT FOR MUCH OF THE CWA. THE SHORTWAVE LOOKS TO PUSH NORTH AND EAST OF THE AREA LATE TUESDAY OR EARLY WEDNESDAY. BOTH GLOBAL MODELS KEEP THE WESTERN CONUS FAIRLY ACTIVE IN THE EXTENDED...SO THE FORECAST CHALLENGE IS TIMING THE NEXT MAJOR SHORTWAVE TO PASS THROUGH THE CWA. AS OF THE 12Z RUNS...BOTH THE GFS AND ECMWF HAVE A TROUGH MOVING THROUGH THE GREAT BASIN ON THURSDAY AND FRIDAY...SO HAVE ELEVATED POPS THROUGH THIS PERIOD...ESPECIALLY IN THE NORTHERN HALF OF THE FORECAST AREA. HAVE ALSO LOWERED TEMPS A BIT IN THE EXTENDED DUE TO THE POSSIBILITY OF INCREASED CLOUD COVER MOST DAYS IN NORTHERN UTAH. && .AVIATION...NORTH WINDS WILL PREVAIL AT THE SLC TERMINAL THROUGH 03- 04Z BEFORE SWITCHING TO THE SOUTH. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE VALID TAF PERIOD. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL REMAIN ACROSS THE REGION INTO THE DAY SATURDAY MAINTAINING LIGHT WINDS...WITHIN LINGERING MOISTURE MAINTAINING A THREAT FOR SHOWERS AND THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN. A STRONG SURGE OF MONSOONAL MOISTURE WILL SPREAD NORTH INTO SOUTHERN UTAH LATE SATURDAY THOUGH SUNDAY...THEN NORTHWARD ACROSS THE REMAINDER OF THE AREA SUNDAY NIGHT THROUGH MONDAY. THIS SURGE OF MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. MOISTURE WILL LINGER THROUGH MUCH OF NEXT WEEK MAINTAINING COOLER TEMPERATURES...HIGHER HUMIDITY AND A THREAT FOR SHOWERS AND THUNDERSTORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING FIRE WEATHER...SEAMAN AVIATION...CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 6:06 AM MDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 606 AM MDT FRI AUG 1 2014 UTZ001>016-019>021-517-518-WYZ021-021200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 606 AM MDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT HIGH PRESSURE ALOFT WILL BEGIN THE PROCESS OF STRENGTHENING OVER THE OUTLOOK AREA TODAY. MOISTURE STILL IN PLACE ACROSS MUCH OF UTAH WILL SPAWN ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH MOST OF THIS ACTIVITY CONFINED TO THE HIGHER TERRAIN. TEMPERATURES WILL WARM THIS AFTERNOON...WITH READINGS HOVERING NEAR SEASONAL NORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH PRESSURE ALOFT WILL MAINTAIN WARM TEMPERATURES AND ISOLATED SHOWERS AND THUNDERSTORMS FOR SATURDAY. A SUBSTANTIALLY STRONGER WEATHER DISTURBANCE WILL TRACK NORTH OUT OF WESTERN ARIZONA LATE IN THE WEEKEND. THIS FEATURE WILL GENERATE A NEW SURGE OF MONSOONAL MOISTURE BEGINNING SUNDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY WESTERN AND SOUTHERN UTAH. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ANTICIPATED EARLY IN THE WEEK. HEAVY RAINFALL WILL LIKELY DEVELOP WITH THE POSSIBILITY OF FLASH FLOODING ACROSS MANY FLOOD PRONE AREAS OF THE STATE ON MONDAY. THE THREAT OF HEAVY RAIN AND FLOODING WILL LIKELY SHIFT NORTH INTO MAINLY CENTRAL AND NORTHERN UTAH LATE MONDAY AND AGAIN ON TUESDAY. SHOWERS AND THUNDERSTORMS WILL DECREASE IN AREAL COVERAGE BOTH WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:31 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 31, 8:23 PM MDT | Flash Flood Warning | SLC | Kane | 112 min |
| Aug 1, 2:42 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Aug 1, 4:35 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.